Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Trigs on Sustiva/Truvada?
Sep 23, 2005

Hi Doctor,

I've been on Sustiva/Truvada since March and have responded very well with no side effects other than occasional morning grogginess. Last month my doctor ran a lipid panel and it showed my triglycerides were around 200 which she said were slightly elevated. They were 105 two years ago before I started meds. My "bad cholestrol" was fine-well within the normal range. My "good cholestrol" was considered a little low but my doctor said that many HIV poz people have low "good cholestrol" levels. One thing that confuses and alarms me is that when the nurse called to give me the lab results she stated that the elevated triglycerides were caused by the medications. When I saw my doctor she said that this was probably NOT the case especially with this regiman. I'm not sure who or what to believe here. My diet has been poor the past several months, (lots of fast food), and my doctor said that could very well be the reason. She gave me good dietary tips and recommends I begin a consistant exercise regiman. She said that my trigs should come down in a few months. I get retested in November. Is this correct? I'm worried.

Thanks for all your help.

-C.

Response from Dr. Young

Thank you for your post.

I think that all parties may be right, to an extent.

We know that untreated patients with HIV can have abnormalities in their lipid values; medications can influence lipids in at least two generic ways. First, many patients who start on HIV medications have advanced disease and a related degree of malnutrition. Starting effective medications typically resorts in improved appetite and weight gain. Such patients frequently will have increases in cholesterol and triglycerides. Second, some medications will cause increases in lipid values-- the worst offender of these is full-dose ritonavir, but other medications can also affect levels.

The regimen that you're taking is not generally associated with large changes in cholesterol or triglycerides. In the most recent presentation of the Gilead 934 clinical trial (search TheBody's conference coverage for details), patients who received Truvada/Sustiva had a mean increase in total cholesterol and triglycerides of 21 mg/dl and 3 mg/dl.

Since diet can influence your lipid values, it's notable that you report an increase in fatty food consumption-- this alone could account for the increase in your triglycerides.

So, from a practical standpoint, I'd listen to your nutritionist-- she's probably got some good ideas to improve your diet (and lipid tests). No need to worry, the additional risk of heart and vascular disease from such a modest increase in trigylcerides is very small and would take years to manifest (if ever). Retesting in a few months seems perfectly reasonable to me.

Good health to you. BY



Previous
itching
Next
medicines

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement